Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 30, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 24, 2019, 8:04 PM CDT for Elk County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 8:04 PM CDT (01:04 UTC)
- Expired
- May 24, 2019, 11:05 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Elk County, KS
The radar
The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
265 WGUS53 KICT 250104 FFWICT KSC049-250500- /O.NEW.KICT.FF.W.0030.190525T0104Z-190525T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 804 PM CDT Fri May 24 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Elk County in southeastern Kansas... * Until midnight CDT. * At 801 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the western part of the county. Up to two inches of rain have already fallen in the western part of the county. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Howard, Moline, Longton, Grenola and Elk Falls. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3730 9652 3761 9652 3760 9596 3730 9596 $$ JAKUB
1 follow-up statement
793 WGUS73 KICT 250405 FFSICT Flash Flood Statement National Weather Service Wichita KS 1105 PM CDT Fri May 24 2019 KSC049-250414- /O.CAN.KICT.FF.W.0030.000000T0000Z-190525T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elk KS- 1105 PM CDT Fri May 24 2019 ...THE FLASH FLOOD WARNING FOR ELK COUNTY IS CANCELLED... Flash Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. A areal flood warning remains in effect until 1045am Saturday morning for the warned area. LAT...LON 3730 9652 3761 9652 3760 9596 3730 9596 $$ JAKUB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:35 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 24, 6:35 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Monday night) Issued at 241 PM CDT Fri May 24 2019 Stationary front currently extends from eastern Nebraska to near KICT and into the TX Panhandle. Airmass east of this feature remains extremely moist with PW values around 175%-200% of normal with dewpoints around 70. 850mb moisture transport into the boundary has allowed sct convection to persist early this afternoon along the front. Should see an increase in activity later this afternoon as low level moisture continues to work back to the northwest and 850-700mb moisture transport continues to ramp up with retreating boundary allowing for maximum convergence. Confidence is increasing that we are in for yet another round of heavy rain late this afternoon and especially this evening for areas generally along the Turnpike into the Flint Hills. Obviously with antecedent conditions, flash flooding will be likely with the extreme rainfall rates we are expecting. With CAPE values in the 2,000/3,000J/KG range and 0-6km bulk shear 30-40kts, large hail will be possible with stronger storms this afternoon and tonight. Would like to rule out tornado threat, but with very high 0-3km CAPE, very low LCLs and a boundary floating around, cant' rule out a couple brief tornadoes into the early evening hours. Surface boundary, along with rich moisture, will work back to the west tonight into Sat, with the front making it all the way back to near the KS/CO border. Current thinking is that the bulk of the daytime convection Sat will be out over western KS, where pesky boundary will be situated. Models agree on rapid increase in moisture transport early Sat evening into southwest KS which will result in a large MCS developing and tracking east Sat night. With this, will continue Flash Flood Watch through Sat night. Best chance for daytime severe storms Sat affecting our forecast area, would be for something to develop along the warm front as it lifts northwest, which would affect generally the northwest portion of our forecast area. Sun looks like a repeat of Sat, at least for location of convection. Should see daytime development over western KS where boundary will be floating around. In addition, there looks to be decent model agreement some shortwave energy lifting out of NM. Anything that develops out west Sun will also work east Sun night into Mon morning, affecting much of our area. .LONG TERM...(Tuesday through Friday) Issued at 241 PM CDT Fri May 24 2019 By Tue morning, main upper low is expected to be situated in the southwest Nebraska/northeast CO area and is expected to lift northeast Tue afternoon. Cold front is expected to stretch generally along the Turnpike Tue afternoon and will provide a chance for at least some sct convection Tue afternoon into Tue evening. Looks to be some agreement between the GFS and ECMWF in finally pushing the boundary and moist airmass south and east of the area for Wed into the end of the work week, which would finally bring an end to day after day of flooding and severe storms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 630 PM CDT Fri May 24 2019 Main aviation concern will be storm trends. Currently expecting storms to continue for the next few hours for areas generally along and southeast of the KS Turnpike with heavy rain and strong winds the main threats. Should see an overall decrease in areal coverage after 03z with southeast KS having the best chance later tonight. Expecting a lull in activity for most of Sat with daytime storms developing over western KS with a large complex of storms moving into the area after 00z Sun. && .HYDROLOGY... Issued at 241 PM CDT Fri May 24 2019 There will be an enhanced risk for flash flooding from now through the evening hours for areas generally along the KS Turnpike into the Flint Hills. This is where the best low level moisture convergence will be situated as the surface front lifts back to the northwest. Rainfall rates into the evening hours will easily be over 1.5 inches per hour with rates up to 3 inches per hour not out of the question. Should see a lull in flash flood potential during the day Sat, with the better focus shifting to western KS. However, the MCS that forms over western KS will track east Sat evening and will bring additional flooding threat first to the areas west of I-135 early Sat evening and further east later Sat night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 81 66 82 / 90 20 60 20 Hutchinson 65 82 64 82 / 60 20 60 30 Newton 65 81 65 81 / 80 20 70 30 ElDorado 67 80 65 81 / 90 20 70 30 Winfield-KWLD 67 81 67 82 / 80 20 60 20 Russell 62 83 60 81 / 20 30 60 30 Great Bend 63 82 61 82 / 20 30 60 30 Salina 66 82 62 83 / 20 20 60 30 McPherson 65 82 64 82 / 40 20 60 30 Coffeyville 70 82 69 84 / 50 30 50 30 Chanute 69 81 67 83 / 50 30 60 40 Iola 69 81 67 82 / 50 30 70 50 Parsons-KPPF 70 82 68 84 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ049>053-067>072- 082-083-091>096-098>100. Flash Flood Watch from 10 PM CDT this evening through Sunday morning for KSZ047-048. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RBL HYDROLOGY...RBL
Hazardous weather outlook, May 24, 7:15 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 715 PM CDT Fri May 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 715 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will impact the region, likely most numerous this evening generally along and especially southeast of the Kansas Turnpike. Strong to severe thunderstorms are likely, with the primary threat being large hail and damaging winds, although an isolated tornado cannot be ruled out. Additionally, flash flooding is likely this evening for areas generally along and southeast of the Kansas Turnpike. This will be due to very high rainfall rates that maybe on the order of 3 inches per hour. Please refer to the Flash Flood Watch for additional information. Widespread river flooding, some of which is significant, will continue to be a threat as well. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of thunderstorms with heavy rain, flooding, and severe weather will continue to threaten the area at times through Tuesday evening. Please continue to monitor later forecasts as we refine the threat areas for each day. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, mainly southeast of a line extending from Salina to Lyons. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 24, 7:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FLASH FLOOD NNE ARKANSAS CITY 37.07N 97.04W
05/24/2019 COWLEY KS TRAINED SPOTTER
RECEIVED 0.78 INCHES OF RAIN IN 20 MINUTES
&&
TVAUGHANSpecial weather statement, May 24, 7:46 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
746 PM CDT Fri May 24 2019
KSZ069>072-094-095-250130-
Wilson KS-Butler KS-Greenwood KS-Woodson KS-Elk KS-Allen KS-
746 PM CDT Fri May 24 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Wilson County in southeastern Kansas...
Southeastern Butler County in south central Kansas...
Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
Northern Elk County in southeastern Kansas...
Northwestern Allen County in southeastern Kansas...
* Until 830 PM CDT.
* At 745 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 5 miles southwest of Le Roy to 9 miles east of
Latham...and moving northeast at 50 mph.
* Wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Iola, Eureka, Humboldt, Yates Center, La Harpe, Gas, Toronto,
Hamilton, Severy, Buffalo, Fall River, Neosho Falls, Latham,
Benedict, Climax, Virgil, New Albany, Coyville, Mildred and
Bassett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Kansas.
LAT...LON 3749 9595 3749 9678 3817 9608 3817 9596
3804 9596 3804 9510
TIME...MOT...LOC 0045Z 225DEG 42KT 3804 9572 3755 9647
BUTLERLocal storm report, May 24, 7:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FLASH FLOOD 1 E EL DORADO 37.82N 96.85W
05/24/2019 BUTLER KS PUBLIC
FLASH FLOODING FROM EL DORADO EAST ON HWY 54
TO ROSALIA. NORTH AND SOUTH ROADS FLOODED
AND DEEP PONDING IN YARDS AND FIELD ALONG
THIS STRETCH AS WELL.
&&Local storm report, May 24, 7:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FLASH FLOOD 2 N EL DORADO 37.85N 96.86W
05/24/2019 BUTLER KS EMERGENCY MNGR
NORTHBOUND LANE OF HIGHWAY 77 NORTH OF EL DORADO AND
SOUTH OF THE TURNPIKE ENTRANCE IS CLOSED DUE TO HIGH
WATER.
&&
CWHLocal storm report, May 24, 7:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FLASH FLOOD EUREKA 37.82N 96.29W
05/24/2019 Greenwood KS EMERGENCY MNGR
MULTIPLE HOUSES IN EUREKA HAVE WATER ENTERING THE
STRUCTURES.
&&
CWHLocal storm report, May 24, 8:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HEAVY RAIN 2 NE BEL AIRE 37.78N 97.23W
05/24/2019 M3.20 INCH SEDGWICK KS PUBLIC
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Sumner | 60 min |
| May 24, 7:19 PM CDT | Flash Flood Warning | ICT | Greenwood | 3 hr |
| May 24, 7:38 PM CDT | Flash Flood Warning | ICT | Woodson | 12 hr |
| May 24, 7:46 PM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 44 min |
| May 24, 8:11 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 49 min |
| May 24, 8:29 PM CDT | Special Weather Statement | ICT | Allen, Wilson, Woodson | 31 min |
| May 24, 8:55 PM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson | 3 hr |
| May 24, 9:00 PM CDT | Special Weather Statement | ICT | Allen, Montgomery, Neosho, Wilson | 30 min |
| May 24, 9:11 PM CDT | River Flood Warning | ICT | Kingman | 25 hr |
| May 24, 9:12 PM CDT | River Flood Warning | ICT | Sumner | 52 hr |
| May 24, 9:28 PM CDT | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho | 32 min |
| May 24, 10:51 PM CDT | River Flood Warning | ICT | Butler | 16 hr |
| May 24, 10:51 PM CDT | River Flood Warning | ICT | Butler | 13 hr |
| May 24, 11:01 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 59 min |
| May 25, 12:08 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 52 min |
| May 25, 3:33 AM CDT | Areal Flood Warning | ICT | Sumner | 36 hr |
| May 25, 8:16 AM CDT | River Flood Warning | ICT | Barton | 7 days |
| May 25, 10:03 AM CDT | River Flood Warning | ICT | Sedgwick | 24 hr |
| May 25, 10:39 AM CDT | Areal Flood Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 15 more | 5 days |
| May 25, 2:20 PM CDT | River Flood Warning | ICT | Marion | 24 hr |
| May 25, 3:19 PM CDT | River Flood Warning | ICT | Harvey, Reno | 4 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Kingman | 5 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 4 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Sumner | 4 days |
| May 25, 6:38 PM CDT | Special Weather Statement | ICT | Kingman | 52 min |
| May 25, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 67 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.